Pennsylvania, 2003

Storm Surge in Pennsylvania, December 24, 2003

December 24, 2003 · NWS PHI · 2 events in 2 counties and zones

The combination of spring astronomical tides because of the recent new moon, a south to southeast flow into Delaware Bay and the Delaware River and runoff from heavy rain during the morning caused minor tidal flooding along the Delaware River and tidal sections of its tributaries during the afternoon of the 24th. 45 feet above mean lower low water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of spring astronomical tides because of the recent new moon, a south to southeast flow into Delaware Bay and the Delaware River and runoff from heavy rain during the morning caused minor tidal flooding along the Delaware River and tidal sections of its tributaries during the afternoon of the 24th. The high tide on the Delaware River in Philadelphia reached 8.45 feet above mean lower low water. Minor tidal flooding starts at 8.2 feet above mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 5:15 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Dec 24, 5:15 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST WED DEC 24 2003

ITS AMAZING HOW FAST RAIN CAN DEVELOP ON THE WARM CONVEYOR BELT IN
SITUATIONS LIKE THESE. ABOUT SIX HOURS AGO, RAIN WAS ABOUT AS FAR
NORTH AS VIRGINIA. CURRENTLY, THE RADAR MOSAIC IS PAINTING GREEN UP
TO GLENNS FALLS, NY. ITS NO SURPRISE THE MODELS WERE SLOW WITH THE
ONSET OF THIS PRECIPITATION. A TYPICAL BIAS.

THE 00Z ETA/GFS QPF FIELDS WERE QUITE CONSISTENT WITH THE 12Z RUNS.
PLAN VIEW AND NUMERICAL GUIDANCE CONTINUE TO PROVIDE THE REGION WITH
1-1.5 INCHES OF LIQUID. THE 00Z ETA HEAVY PRECIPITATION AXIS WAS A
HAIR TO THE WEST OF THE GFS. THIS FOLLOWED THE 12Z OUTPUT.
ISENTROPIC ASCENT ANALYSIS EASILY DEPICTED THESES MINOR DIFFERENCES.
EVEN WITH SMALL DIFFERENCES, IT APPEARS THE HEAVIEST RAINS WILL FALL
THIS MORNING THROUGH ABOUT MIDDAY. DUE TO THE CONSISTENCY OF THE ETA
COUPLED WITH EARLIER RADAR TRENDS, WE EXTENDED THE FFA TO COVER OUR
NORTHWESTERN ZONES AS WELL AS CECIL COUNTY IN MARYLAND.

AGREE WITH DAY 1 CONVECTIVE DISCUSSION THAT BEST CHANCES OF THUNDER
RESIDE OVER THE ATLANTIC. AFTER INTERROGATING BUFKIT OUTPUT THIS
MORNING, WE DECIDED TO LEAVE THE MENTION OF THUNDER OUT OF THE
FORECAST. LAPSE RATES WERE WEAK AND ELEVATED CAPE VALUES WERE
MINIMAL. WILL NEED TO MONITOR STRENGTH OF ANY CONVECTION THOUGH, AS
BUFKIT WIND PROFILES SHOW ABOUT 60 KT WORTH OF WIND AT ABOUT 4K FEET
THIS MORNING. WITH PROFILES NEVER GOING ADIABATIC, WE FEEL A
WIDESPREAD WIND EVENT WILL NOT TAKE PLACE. IF ANY STRONG OR DAMAGING
WINDS OCCUR TODAY, EVENTS WILL BE ISOLATED IN NATURE.

THE PRECIP WILL SHUT OFF LATER TODAY MOST EVERYWHERE. LOW LEVEL
THICKNESSES SUGGEST SOME NORTHWESTERN ZONES COULD SEE SOME SNOW
FLAKES ON THE TAIL END OF TODAYS EVENT. IF MODELS ARE CORRECT WE
ARE DRY SLOTTED TONIGHT. SOUTHERN ZONES SHOULD SEE A GOOD AMOUNT OF
CLEARING. FOR TOMORROW THE UPPER COLD POOL DRIFTS OVER THE NORTHERN
PORTION OF THE REGION. THIS COMBINED WITH A WEAK S/W COULD SPARK A
FEW FLURRIES OR SPRINKLES WHERE TEMPERATURES WARM THE MOST.

MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE REGION WILL HAVE A
DRYING OUT PERIOD THROUGH AT LEAST EARLY NEXT WEEK. THIS IS A GOOD
THING SINCE WERE PROBABLY GOING TO EXPERIENCE MORE HYDRO PROBLEMS
TODAY.

A SMALL CRAFT ADVISORY REMAINS UP ON ALL AREA WATERS.

.PRELIMINARY POINT TEMPS/POPS...
MPO 49 30 34 21 / 100 30 30 20
ABE 52 35 38 25 / 100 30 20 20
RDG 52 34 38 24 / 100 30 20 20
PHL 54 38 41 29 / 100 30 20 20
12N 50 32 36 22 / 100 30 30 20
SMQ 52 36 41 25 / 100 30 20 20
TTN 54 36 43 26 / 100 30 20 20
MIV 55 37 43 28 / 100 30 10 20
N55 56 38 44 32 / 100 30 10 20
ACY 55 37 44 27 / 100 30 10 20
ILG 54 38 41 27 / 100 30 20 20
DOV 56 38 43 28 / 100 20 10 10
GED 58 38 43 28 / 100 10 10 10

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLD WATCH TDY FOR PAZ054-055-060>062-067>071.
NJ...FLD WATCH TDY FOR NJZ001-007>010-012-015-017>019.
DE...FLD WATCH TDY FOR DEZ001.
MD...FLD WATCH TDY FOR MDZ008.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA.

KRUZDLO

In the hours before

Special weather statement, Dec 24, 9:38 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EST WED DEC 24 2003

DEZ001-NJZ016>019-PAZ069>071-242100-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
938 AM EST WED DEC 24 2003

...MINOR TIDAL FLOODING IS EXPECTED ALONG THE DELAWARE RIVER AROUND
HIGH TIDE THIS AFTERNOON...

THE COMBINATION OF RUNOFF FROM THIS MORNINGS HEAVY RAINS AND TIDES
AROUND A FOOT ABOVE NORMAL WILL CAUSE MINOR FLOODING ALONG PORTIONS
OF THE TIDAL DELAWARE RIVER THIS AFTERNOON.

HIGH TIDE ALONG THE DELAWARE OCCURS EARLY THIS AFTERNOON WITH THE
HIGH TIDE IN PHILADELPHIA AROUND 214 PM.

LOW LYING ROADWAYS ALONG THE DELAWARE RIVER AND ITS TRIBUTARIES COULD
SEE SOME FLOODING AND SOME LOCAL CLOSURES OR DETOURS ARE POSSIBLE.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Delaware

When
December 24, 12:00 PM EST to 3:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Storm Surge/Tide, Philadelphia

When
December 24, 12:00 PM EST to 3:00 PM EST
Where
Philadelphia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5327555, 5327556.